Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 29, NWS Riverton, WY

August 21, 2002Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 21, 2002, 3:48 PM MDT for Big Horn County, Wyoming. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 3:48 PM MDT (21:48 UTC)
Expired
Aug 21, 2002, 4:30 PM MDT
In force
42 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Big Horn County, WY

The radar

The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 3:50 PM MDTHail 1.75Burlington, WY
Aug 21, 4:05 PM MDTHail 1.75Emblem, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 212148
SVRRIW
WYC003-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
346 PM MDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 430 PM MDT

* AT 346 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE   
THUNDERSTORM PRODUCING THREE QUARTER INCH HAIL IN BURLINGTON
...OR ABOUT 18 MILES WEST OF GREYBULL.  DOPPLER RADAR   
INDICATED THE STORM MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER EMBLEM AND BURLINGTON UNTIL
  400 PM AND PASS JUST NORTH OF GREYBULL BETWEEN 410 AND 420 PM.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO ONE INCH IN DIAMETER.
 WINDS UP TO 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4450 10863 4437 10843 4467 10793 4485 10825

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:59 AM MDT, 13 hours 49 minutes earlier.

Area forecast discussion, Aug 21, 1:59 AM MDT, 13 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
159 AM MDT WED AUG 21 2002

SATELLITE IS SHOWING UPPER CUT OFF LOW CURRENTLY SPINNING OVER THE
PACIFIC NORTHWEST. ALSO MOISTURE CONTINUES TO FLOW INTO THE AREA FROM
THE SOUTH.

MODELS IN GENERAL AGREEMENT SHOWING DIVERGENCE AT 300 MB AND 700 MB
CONVERGENCE. IN ADDITION...RESIDUAL BOUNDARIES LEFT OVER FROM CURRENT
CONVECTION WILL ALLOW FOR SCATTERED T-STORMS TODAY THROUGH TONIGHT.
700 MB WIND FIELD SHOWS SOUTHWEST WINDS OVER SOUTHWEST WY WITH
NORTHEAST WINDS OVER SHERIDAN AND JOHNSON COUNTIES...THUS FORMING
SOME KIND OF BOUNDARY EXTENDING FROM TETON COUNTY DOWN ALONG THE
WIND RIVER MOUNTAINS. EXPECT TO SEE CONVECTION TO FIRE ALONG THIS
BOUNDARY AND MOVE NORTHEAST. MODELS ALSO INDICATE THE FORMATION OF A
MCS OVER NORTHEAST WY TONIGHT.

CURRENT FORECAST HAS 40 POPS IN MOST PLACES TODAY...THIS LOOKS TO BE
GOOD AND WILL NOT CHANGE. WILL CONTINUE THE CHANCE OF MAINLY LATE
DAY SHOWERS/T-STORMS THU AND FRI...BUT WITH A LESSER CHANCE IN THE
SOUTH WHERE LESS MOISTURE AND INSTABILITY.

IN THE EXTENDED...WILL ADD CHANCE POPS TO SATURDAY AND SUNDAY...
ESPECIALLY IN THE NORTH...AS THE MODELS NOW SHOW A WETTER SOLUTION.
CHANCE POPS MONDAY AND TUESDAY LOOK GOOD.

.RIW...NONE.

MLC

In the hours before

Special weather statement, Aug 21, 10:00 AM MDT, 5 hours 48 minutes before
WYZ001>009-026>028-212200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1000 AM MDT WED AUG 21 2002

THE SEVERE WEATHER RISK IN NORTHERN WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

DISCUSSION...AN APPROACHING UPPER LEVEL DISTURBANCE OVER EASTERN
IDAHO WILL MOVE INTO NORTHWEST AND NORTH CENTRAL WYOMING THIS
AFTERNOON PRODUCING WIDESPREAD THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...A MOIST UPSLOPE FLOW EAST OF THE BIG HORN MOUNTAINS WILL
AID IN THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS. A COUPLE OF THESE
STORMS MAY APPROACH OR EXCEED SEVERE LEVELS DURING THE AFTERNOON OR
EARLY EVENING.

THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN NORTHERN WYOMING.
YELLOWSTONE NATIONAL PARK...PARK...BIG HORN...JOHNSON...WASHAKIE...
TETON...AND HOT SPRINGS

WCJIN-WYNW-WYNE

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:53 PM MDTTornado WarningRIWBig Horn52 min
Aug 21, 3:53 PM MDTTornado WarningRIWBig Horn52 min
Aug 21, 4:58 PM MDTSevere Thunderstorm WarningRIWJohnson62 min
Aug 21, 5:28 PM MDTSevere Thunderstorm WarningRIWJohnson, Natrona47 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.